Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 54, NWS Raleigh, NC

October 13, 2004Edgecombe County, North Carolina

NWS Raleigh, NC issued this tornado warning at Oct 13, 2004, 8:45 PM EDT for Edgecombe County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 8:45 PM EDT (00:45 UTC)
Expired
Oct 13, 2004, 9:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 140045
TORRAH
NCC065-140130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
843 PM EDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 843 PM EDT...DOPPLER RADAR INDICATED A TORNADO 6 MILES
  NORTHWEST OF   MACCLESFIELD...OR ABOUT 10 MILES SOUTH OF
  ROCKY MOUNT...MOVING EAST AT 20 MPH. WILSON COUNTY OFFICIALS
  RECEIVED A REPORT OF A POSSIBLE TORNADO TOUCHDOWN 2 MILES
  EAST OF ELM CITY AT 838 PM.

* LOCATIONS IMPACTED INCLUDE...
  MACCLESFIELD...
  PINETOPS...
  PRINCEVILLE...
  CONETOE...

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3589 7784 3571 7783 3571 7731 3595 7733

$$


WSS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Oct 13, 1:55 PM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Oct 13, 1:55 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT WED OCT 13 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
ISOLATED SEVERE THREAT CONTINUES IN WARM SECTOR AHEAD OF A COLD
FRONT EARLY THIS EVENING. A NEAR STATIONARY FRONTAL BOUNDARY ACROSS
THE NORTHERN HALF WILL MAINTAIN LOW LEVEL SHEAR. SPC MESOANALYSES
SHOW INCREASING SFC BASED INSTABILITY IN THE SOUTHERN HALF.  LOW
LFC/LCLS SUPPORT DEEP CONVECTION AND POTENTIAL FOR SUPERCELLS MAINLY
SE QUADRANT. MODEST INSTABILITY AT MID LEVELS AND DRYING ALOFT WILL
BE LIMITING FACTORS WITH POPS OF 50-60 PERCENT THIS EVENING
DECREASING TO LESS THAN 30 PERCENT OVERNIGHT. THE COLD FRONT AND
UPPER TROUGH SHOULD EXIT THE CWA BY 06Z WITH MODERATE DRYING OF THE
AIRMASS ALOFT OVERNIGHT.  SUFFICIENT SATURATION CONTINUES FOR BROKEN
STRATO CU BEHIND THE FRONT GIVEN TURBULENT MIXING OF THE WEST TO
NORTHWEST LOW LEVEL FLOW. CONSENSUS GUIDANCE LOWS NEAR 55 W TO NEAR
61 E ARE FAVORED.

THU...EXPECT RIDGING ALOFT WITH LIGHT SW SURFACE FLOW AND RELATIVELY
DRY STABLE AIR ABOVE 800 MB.  MOISTURE AND DIURNAL INSTABILITY
SHOULD YIELD PARTLY OR VARIABLY CLOUDY STRATO CU.  GUIDANCE SUPPORTS
LOWER TO MID 70S MAX TEMPERATURES.

THU NIGHT AND FRI...A DEEP UPPER TROUGH APPROACHES THEN PASSES BY
18Z FRI.  THIS PUSHES A SIGNIFICANT COLD FRONT ACROSS THE SOUTHERN
APPALACHIANS BY 12Z FRI AND RAPIDLY ACROSS THE CWA BY NOON.  A 50-60
KNOT JET AT 850 MB AND MAX DIVERGENCE ALOFT SHOULD SUPPLY AMPLE
DYNAMICAL LIFT FOR WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS
POSSIBLY FOCUSED IN A SQUALL LINE WITH PRIME TIME FOR CROSSING THE
RAH CWA BETWEEN 6 AM AND NOON. POPS IN THE HIGH CHANCE CATEGORY THU
NIGHT AND LIKELY CATEGORY FRI MORNING ARE FAVORED WITH MINS IN THE
MID 50S WITH MAXS HOLDING TO MID 60S.

FRI NIGHT AND SAT...COOL AND DRY WITH MODERATELY FAST WESTERLY FLOW
AND SUBSIDENCE ALOFT.  EXPECT MOSTLY CLEAR SKIES AND MINS DIPPING TO
MID 40S FOLLOWED BY HIGHS MID 60S TO NEAR 70.
&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ZONAL FLOW ALOFT COMBINED WITH WEAK HIGH PRESSURE AT THE SURFACE WILL
KEEP SUNDAY AND MONDAY DRY AND SEASONABLY COOL. FLAT FLOW WILL
ADVECT MID AND HIGH LEVEL CLOUDINESS KEEPING SKIES VARIABLY CLOUDY.
SHORTWAVE TROUGH THAT SWINGS THROUGH THE PLAINS MONDAY AND TUESDAY
DAMPENS OUT AS IT LIFTS NORTH OF THE AREA. UPPER LEVEL SUPPORT AND
SURFACE WARM FRONT REMAIN NORTH AND WEST OF AREA. BUT SHOULD SEE
INCREASING CLOUD COVERAGE...ESPECIALLY OVER WESTERN AND NORTHWEST
CWA. IN THE MEANTIME...RISING HEIGHTS IN RESPONSE TO WESTERN US
TROUGHINESS AND SURFACE RETURN FLOW WILL BRING MODERATING
TEMPERATURES WITH TEMPERATURES 2-3 DEGREES ABOVE NORMAL BY MID
WEEK.
&&

.AVIATION...
TSTMS SHOULD DEVELOP ACROSS THE AREA THIS AFTERNOON...AND WILL
LINGER INTO THE EVENING AT EASTERN SITES...BRINGING CIGS AND VSBYS
WELL INTO THE MVFR RANGE AND PERHAPS INTO IFR. CIGS SHOULD REMAIN IN
PLACE THROUGH THE NIGHT...BUT WITH WESTERLY WINDS AND A DOWNSLOPE
COMPONENT...CIGS SHOULD LIFT INITIALLY OVERNIGHT AT THE WESTERNMOST
TAF SITES. HOWEVER...WITH RESIDUAL BL MOISTURE...IFR STRATUS SHOULD
DEVELOP. WITH SUFFICIENT MOISTURE IN PLACE...EXPECT SCATTERED FOG
DEVELOPMENT...BUT WINDS SHOULD STAY STRONG ENOUGH FOR VSBYS TO
REMAIN MVFR. A STRATOCU DECK DEVELOPS THURSDAY MORNING AS THE
STRATUS AND FOG BOTH LIFT...AND WILL LINGER INTO THE EARLY
AFTERNOON.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...RFG
LONG TERM...LOCKLEAR
AVIATION...TP
Hazardous weather outlook, Oct 13, 4:45 AM EDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT WED OCT 13 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140825-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
445 AM EDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. A LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS
AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN
COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG
UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THURSDAY NIGHT AND FRIDAY...
ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE AREA THURSDAY NIGHT THROUGH FRIDAY IN RESPONSE TO A STRONG
UPPER LEVEL LOW PRESSURE THAT WILL CROSS THE AREA FRIDAY. THERE IS THE
POTENTIAL THAT A FEW STORMS COULD COULD APPROACH SEVERE DURING
FRIDAY.

SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE
EARLY EVENING...2PM TIL ABOUT 8 PM.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Special weather statement, Oct 13, 5:57 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT WED OCT 13 2004

NCZ041-132300-

WAKE NC-
557 PM EDT WED OCT 13 2004

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS WAKE COUNTY
THROUGH 700 PM EDT...

AT 557 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN EXTENDING FROM DOWNTOWN RALEIGH SOUTHWEST TO HOLLY SPRINGS. THE
STORMS WERE MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...RALEIGH...KNIGHTDALE...AND...FALLS LAKE...ROLESVILLE.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

WSS
Local storm report, Oct 13, 7:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      WENDELL                 35.78N 78.37W
10/13/2004                   WAKE               NC   TRAINED SPOTTER

            NEAR EAST WAKE HIGH SCHOOL ON EAGLE ROCK ROAD A LARGE
            TREE REPORTED DOWN.

0655 PM     TSTM WND DMG     WENDELL                 35.78N 78.37W
10/13/2004                   WAKE               NC   TRAINED SPOTTER

            NEAR EAST WAKE HIGH SCHOOL ON EAGLE ROCK ROAD A LARGE
            TREE WAS DOWN.

&&

REU
Local storm report, Oct 13, 7:46 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT WED OCT 13 2004         ...CORRECTION...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     WENDELL                 35.78N 78.37W
10/13/2004                   WAKE               NC   TRAINED SPOTTER

            NEAR EAST WAKE HIGH SCHOOL ON EAGLE ROCK ROAD A LARGE
            TREE WAS DOWN.

&&

REU

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:16 PM EDTTornado WarningRAHEdgecombe, Wilson29 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.